Estazolam is a type of benzodiazepine drug that’s used in prescription medications. The drug is used to treat anxiety disorders and sleep problems, which are common in the United States. Benzodiazepines are among the most popular sedative drugs in the world, and they’ve been commonly used in the United States. since they were first introduced in the 1960s. Though estazolam is useful for many people that have anxiety and sleep problems, the drug comes with some side effects, including tolerance, dependence, withdrawal, and addiction.
If you develop a substance use disorder involving estazolam, you may have to go through withdrawal to obtain sobriety. How dangerous is estazolam withdrawal, and can symptoms be alleviated? Learn more about estazolam withdrawal and it can be treated.
Benzodiazepines like estazolam have a significant potential for causing chemical dependence, especially when they’re misused recreationally. Chemical dependence is what causes withdrawal symptoms when you stop using a psychoactive chemical. Estazolam is a sedative that works with your brain’s main rest-and-digest neurotransmitter called gamma-aminobutyric acid (GABA). GABA works to slow down excitability in the nervous system, and benzodiazepines make GABA even more effective.
When your brain gets used to a benzodiazepine, it will adapt its own brain chemistry around the foreign chemical. To balance brain chemistry, your body may produce fewer of its own relaxing chemicals. When you stop suddenly, your brain chemistry will be thrown out of balance, causing you to become overstimulated, jittery, and anxious.
Dependence is common when benzodiazepines are used for too long. Estazolam can cause chemical dependence after just a few weeks of regular use. If you’ve been using estazolam for two or more weeks and you’re concerned about withdrawal, there are a few signs that you might be chemically dependent. One of the telltale signs of withdrawal is tolerance. Tolerance is a sign that your brain chemistry is adapting to the drug. To you, it will feel like you need larger doses of the medicine to achieve the same effects as when you first started. Other signs and symptoms may include:
If you try to cut back or stop using estazolam and you can’t because of uncomfortable symptoms or powerful compulsions to use, you might have a chemical dependence on the drug. If you feel jittery or shaky, you might encounter some severe symptoms if you quit cold turkey.
Estazolam is a depressant that slows down the nervous system while you use the drug. As your body gets used to it, your brain may try to balance chemistry by producing less of its own depressant chemicals and more excitatory chemicals. When you stop taking depressants after developing a chemical dependence, your brain will be thrown out of balance suddenly. Though your brain and nervous system are adaptable to these changes, it can take time to return your brain chemistry to normal. In the meantime, you experience withdrawal symptoms that are characterized by over-excitability in your nervous system. Symptoms may include:
Estazolam will reach its half-life after 19 hours, which means it will be reduced to half of its original concentration in your blood. After 24 hours, you may start to experience your first withdrawal symptoms. Your first symptoms may appear sooner if you have been using the drug in high doses for a long time. If you’ve only recently become dependent and your average dose wasn’t very high, it may take longer for symptoms to begin. Symptoms often begin mild and increase in intensity over time.
Symptoms will gradually worsen until they reach their peak and then begin to subside. Estazolam symptoms will likely peak at some point in the first few days of your withdrawal phase. After the third day, the most intense symptoms will likely begin to subside. However, severe symptoms like seizures can happen without warning before, during, and after peak symptoms. By your second week, most of your symptoms will be gone, but some may persist. Lingering symptoms like anxiety, insomnia, or cravings may need to be addressed in treatment.
Estazolam withdrawal can be dangerous and even life-threatening. Depressant drugs like benzodiazepines slow down your nervous system, and your body adapts to their presence. When you stop taking a depressant suddenly after developing a chemical dependency, the nervous-system-slowing effects of the drug will suddenly disappear, and your nervous system will become overactive. This can cause dangerous symptoms like seizures and a condition called delirium tremens.
Delirium tremens is a condition that’s more frequently associated with alcohol withdrawal. It’s characterized by the sudden onset of severe confusion, panic, shaking, fever, and hallucinations. It can also be hard on your heart, causing palpitations, chest pains, and heart failure. In fatal cases, delirium tremens can cause strokes and heart attacks. Delirium tremens is less common in benzodiazepine withdrawal than it is with alcohol withdrawal. However, if you were dependent on a high dose of estazolam for a long period of time, you might experience delirium tremens if you stop taking it suddenly. You might also experience this condition if you mixed estazolam with alcohol.
Even if you don’t experience delirium tremens, seizures can be dangerous on their own. Tonic-clonic seizures, also called grand mal seizures, can cause your muscles to contract rapidly. Seizures can come on suddenly, causing you to lose consciousness, thrash around violently, and fall from sitting or standing positions. Because they can happen without warning, they may lead to injuries, especially if you’re on your own when they happen. The safest way to avoid these severe withdrawal symptoms is to speak to a doctor before quitting abruptly.
Since estazolam can cause potentially life-threatening withdrawal symptoms, it’s important to seek medical advice before attempting to quit cold turkey. Quitting abruptly or going through withdrawal on your own can be potentially dangerous. If you enter an addiction treatment center or speak to your doctor, you’ll go through an assessment process to determine your needs in treating estazolam withdrawal. If you’ve only used estazolam for a short time but you’re likely to experience some withdrawal symptoms, your doctor may help taper you off the drug slowly.
Tapering can allow you to avoid uncomfortable or dangerous symptoms of withdrawal. If you’re likely to experience severe withdrawal, or if you have other medical conditions that might be complicated by withdrawal, you may need to go through a medical detox program. Medical detox is the highest level of care in addiction treatment and involves 24-hour medically managed treatment. Through detox, you may be given medications to help you taper off of estazolam. You may also be given medication to treat specific symptoms like sleeplessness, nausea, or other issues.
The primary goal of detox is to get you through treatment safely, but your discomfort may also be treated. However, the withdrawal process may still involve some discomfort and drug cravings. Still, going through a detox program may increase your likelihood of achieving sobriety. When it comes to depressants like estazolam, detox is much safer than quitting cold turkey on your own.
Detox may be an important level of care for many people that seek addiction treatment, especially if you’re dependent on a depressant. However, detox may not be enough to address a serious addiction. Addiction is a disease that affects the reward center of the brain and causes you to compulsively use drugs despite serious consequences. To address this, you may need to continue to the next level of care in addiction treatment. After detox, the next level of care is inpatient treatment with medically monitored or clinically managed care. If you have high-level medical or psychological needs, you may go through inpatient treatment.
If you can live on your own or in a sober living community, you may be able to go through an outpatient program. Outpatient treatment involves treatment services during the day while you live at home at night. Outpatient is separated into several levels based on your needs. Intensive outpatient (IOP) treatment involves more than nine hours of treatment services each week. Partial hospitalization is a form of IOP that involves more than 20 hours of treatment each week. The lowest level of care in formal addiction treatment is outpatient services with fewer than nine hours of treatment each week.
Through each level of care, you will go through therapy options that are designed to address your physical, psychological, and social needs since addiction can affect each of these areas in your life. You may go through one-on-one, group, family, and behavioral therapies, depending on your specific needs. After you complete treatment, you should continue to pursue recovery in community-based programs like 12-step programs.
American Psychiatric Association. (2017, January). What Is Addiction? from https://www.psychiatry.org/patients-families/addiction/what-is-addiction
National Institute on Drug Abuse. (2019, November). 8: Definition of dependence. from https://www.drugabuse.gov/publications/teaching-packets/neurobiology-drug-addiction/section-iii-action-heroin-morphine/8-definition-dependence
RxList. (2018, February 6). Benzodiazepines Drug Class: Side Effects, Types & Uses. from https://www.rxlist.com/benzodiazepines/drug-class.htm
RxList. (2019, September 17). Gamma-aminobutyric Acid: Health Benefits, Uses, Side Effects, Dosage & Interactions. from https://www.rxlist.com/gamma-aminobutyric_acid/supplements.htm
U.S. National Library of Medicine. (2019, January 1). Delirium tremens: MedlinePlus Medical Encyclopedia. from https://medlineplus.gov/ency/article/000766.htm